Alert archive / Hawaii / Tornado Warnings in 2024

Tornado Warning 1, NWS Honolulu, HI

January 8, 2024Kalawao County, Hawaii

NWS Honolulu, HI issued this tornado warning at Jan 8, 2024, 7:15 PM HST for Kalawao County, Hawaii. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2024, 7:15 PM HST (05:15 UTC)
Expired
Jan 8, 2024, 7:28 PM HST
In force
13 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 6 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

944 
WFHW50 PHFO 090515
TORHFO
HIC009-090545-
/O.NEW.PHFO.TO.W.0001.240109T0515Z-240109T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Honolulu HI
715 PM HST Mon Jan 8 2024

The National Weather Service in Honolulu has issued a

* Tornado Warning for...
  The island of Molokai in Maui County

* Until 745 PM HST.
    
* At 714 PM HST, a severe thunderstorm capable of producing a tornado
  was located over Kepuhi, moving north at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, windows, and vehicles will 
           occur. Tree damage is likely.

* This tornadic thunderstorm will remain over sparsely populated
  areas of Molokai in Maui County, including the following
  locations... Kepuhi and Maunaloa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 2120 15719 2120 15717 2113 15722 2115 15726
      2122 15724
TIME...MOT...LOC 0514Z 202DEG 28KT 2119 15722 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JRJ
1 follow-up statement
841 
WWHW50 PHFO 090528
SVSHFO

Severe Weather Statement
National Weather Service Honolulu HI
728 PM HST Mon Jan 8 2024

HIC009-090537-
/O.CAN.PHFO.TO.W.0001.000000T0000Z-240109T0545Z/
Molokai in Maui HI-
728 PM HST Mon Jan 8 2024

...THE TORNADO WARNING FOR MOLOKAI IN MAUI COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Honolulu.

LAT...LON 2120 15719 2120 15717 2113 15722 2115 15726
      2122 15724
TIME...MOT...LOC 0524Z 202DEG 28KT 2129 15718 

$$

JRJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this tornado warning went out at Jan 8, 4:23 PM HST, 2 hours 52 minutes earlier.

Area forecast discussion, Jan 8, 4:23 PM HST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
423 PM HST Mon Jan 8 2024

.SYNOPSIS...
An approaching front near Kauai will drive breezy prefrontal
southwesterlies tonight, pulling deep tropical moisture across
the islands. Unstable showers will spread eastward across the
state through Tuesday. Expect periods of heavy showers and
isolated thunderstorms. Gusty winds and a potential for flooding
remains a threat for all islands, with the strongest impacts
expected along the front as it passes by. Southern slopes of the
Big Island will also see enhanced rainfall into Wednesday. A
second front is forecast to deliver another round of wet weather
from Thursday through Friday.

&&

.DISCUSSION...
Satellite loop shows a front near Kauai moving southeastward.
Breezy prefrontal southwesterlies will persist across the state
tonight along with shower bands embedded within the warm unstable
air ahead of this front. Expect enhanced rainfall across portions
of Kauai and Oahu this evening before spreading to Maui County
overnight. Stronger shower bands are currently moving across Oahu
this afternoon while weaker bands are moving across Kauai and the
Kauai Channel.

Models show wet and unstable weather spreading eastward across
the state through Tuesday as the front moves through. This front
will slowly weaken as it travels eastward down the island chain.
Strong prefrontal southwesterlies may enhance downslope wind
gusts along north and east slopes of island mountains.
Observations show that winds remained below advisory level today,
but we will continue to monitor conditions to see if they warrant
issuance of a wind advisory tonight and Tuesday. Showers may
become heavy at times and thunderstorms may occur, especially
along the front as it passes through. A Flood Watch remains in
effect through Tuesday afternoon for all Hawaiian Islands.

The Big Island may see enhanced rainfall along southern slopes
tonight. Showers could become heavy there at times, with a
potential for thunderstorms lasting through Tuesday night. Strong
winds and snowfall are possible on the summits of Mauna Kea and
Mauna Loa. However, 00Z soundings show our airmass remains too
warm to support wintry weather at the Haleakala summit on Maui. We
will monitor conditions across the Big Island summits to
determine the need for appropriate advisories there later tonight
through Tuesday night. Weather will briefly improve across each
island, in turn, after frontal passage from late Tuesday near
Kauai to Wednesday for Oahu and Maui County. The Big Island will
see lingering showers on Wednesday with improvement forecast from
Wednesday night into Thursday. Another front is forecast to move
into the islands from the northwest, with showers spreading down
the island chain, from Thursday through Friday. Improving weather
is forecast statewide from Friday night into next weekend.

&&

.AVIATION...
Breezy to windy south to southwesterly winds and bands of heavy
showers will continue to stream across the state in advance of a
cold front that is currently (as of 3 PM HST) just west of Kauai.
The front will gradually make its way down the island chain
tonight into Tuesday morning. Bands of showers with gusty winds
and embedded heavy downpours continue to impact Kauai and Oahu
this afternoon. MVFR and IFR conditions or lower are expected in
the heavier rain bands, along with isolated thunderstorms. These
conditions will slowly progress down the island chain as the front
moves through and will impact portions of Maui County this
afternoon/evening and the Big Island sometime Tuesday morning.
However, as the low pressure system responsible for dragging this
front across the state begins to lift north, the front will likely
slow its approach to the Big Island tomorrow.

An upper level trough moving over the state is expected to
continue to bring moderate upper level turbulence through tomorrow.
AIRMET Tango for moderate turbulence between FL220 and FL420 is
in effect. AIRMET Tango for low level turbulence below 090 is also
in effect downwind of the terrain. AIRMET Sierra for tempo
mountain obscuration is in effect for Kauai, Oahu, Molokai and
Maui and will likely be expanded to include the Big Island
sometime tonight or tomorrow morning. Light icing is also
possible in layer 130 to FL220. Aviation interests are encouraged
to monitor for forecast updates throughout the next several days
as conditions evolve.

&&

.MARINE...
Fresh to strong south southwest winds are occurring ahead of a
cold front that is entering our far northwest waters and is
associated with a developing surface low near 28N163W. Periods
of prefrontal rain and isolated thunderstorms over the Kauai and
Oahu surrounding waters, locally strong at times, will spread east
into the Maui and Big Island area waters through Tuesday night as
rainfall gradually diminishes over Kauai and Oahu Tuesday. The
deepening (potentially storm force) low will pass just north of
the offshore waters Tuesday and maintain a near all-water Small
Craft Advisory (SCA). Winds will be particularly gusty with
severely limited visibilities in and around areas of heavy showers
and occasional thunderstorms. The main cold front will travel
through the islands Wednesday with gentle to moderate breezes
veering northwest in its wake. Any remaining prefrontal areas of
stratiform rain and embedded isolated thunderstorms will be east
of the state by early Thursday. Forecast guidance indicates the
development of another surface low in the vicinity of the far
north offshore waters late Thursday into Friday that will assist
in pulling a front across the west islands Friday. This system
will briefly tighten the pressure gradient across the north
northwest waters enough to produce gusty, near gale force winds.

A small north northwest (310-320 degree) swell will continue to
slowly decline today. Recent northwest buoy data has confirmed
that a moderate size, medium period northwest (310 degree) swell
is build in and will continue to do so through the evening. This
swell energy will lift surf heights along north and west facing
shores of the smaller islands to High Surf Advisory (HSA) levels.
A slow-moving system north of the offshore waters will produce a
gale force northwest fetch along the backside of the low that will
be aimed at the western islands tonight. The relative close
proximity of this source will lead to what is expected to be a
short-lived reinforcing more northerly (340-350 degree) swell that
will build in tonight and Tuesday. Thus, with these enhanced
southerlies and north northwest swells, combined seas north and
west of the islands will become elevated and easily achieve SCA
criteria by Tuesday. The location and intensity of another surface
low developing close to the islands Friday may potentially
produce a large size, short to medium period north swell. A fetch
of persistent trade winds far east of the islands will send
shorter period, wind wave swell into our coastal waters through
Tuesday. Eastern exposures will experience chop from this swell as
well as larger surf from north wrap. South facing shore
conditions will remain unusually choppy from enhanced south
southwest winds until winds veer more west late Tuesday into
Wednesday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday afternoon for Niihau-Kauai Leeward-
Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central
Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Haleakala Summit-Kona-Kohala-Big Island
Interior-Kauai North-Kauai East-Kauai South-East Honolulu-
Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai-
Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley
North-Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-Big Island
Southeast-Big Island East-Big Island North.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Pailolo
Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island
Leeward Waters.

&&

DISCUSSION...Powell
AVIATION...Farris
MARINE...Blood

In the hours before

Special weather statement, Jan 8, 2:42 PM HST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Honolulu HI
242 PM HST Mon Jan 8 2024

HIZ009-032-033-035-036-090115-
Koolau Windward HI-East Honolulu HI-Koolau Leeward HI-Olomana HI-
Honolulu Metro HI-
242 PM HST Mon Jan 8 2024

...GUSTY SHOWERS WILL IMPACT OAHU IN HONOLULU COUNTY THROUGH 315 PM
HST...

At 241 PM HST, Doppler radar was tracking gusty showers near
Honolulu, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Honolulu, Waimanalo, Kaneohe Marine Base, Hawaii Kai, Palolo,
Kahaluu, Ahuimanu, Kailua, Manoa, Maunawili, Kaneohe, Kalihi,
Moanalua, Salt Lake, Koko Crater, Iwilei, Waikiki, Honolulu Airport,
Kalama Valley, and Aina Haina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2141 15778 2147 15777 2147 15773 2141 15774
      2133 15770 2131 15765 2126 15770 2130 15772
      2126 15782 2134 15790 2131 15792 2130 15791
      2131 15794 2147 15785
TIME...MOT...LOC 0041Z 215DEG 22KT 2124 15787

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

FOSTER
Local storm report, Jan 8, 4:20 PM HST, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Honolulu HI
420 PM HST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Flash Flood      Makaha Valley           21.48N 158.20W
01/08/2024                   Honolulu           HI   Public

            Flash flooding observed at Makaha Valley
            Towers. Video of flash flooding was seen
            through hhhnewz Instagram. The flow of the
            flash flooding was moving down Kili Drive.

&&
Local storm report, Jan 8, 4:22 PM HST, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Honolulu HI
422 PM HST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Tstm Wnd Dmg     Nanakuli                21.39N 158.15W
01/08/2024                   Honolulu           HI   Public

            Gas station by 7/11 had its roof collapse
            under gusty conditions in Nanakuli. Video of
            observation from hhhnewz on Instagram. Winds
            estimated to be 40 mph at time of collapse.

&&
Special weather statement, Jan 8, 6:22 PM HST, 53 minutes before
Special Weather Statement
National Weather Service Honolulu HI
622 PM HST Mon Jan 8 2024

HIZ037>041-090545-
Molokai Windward HI-Molokai North HI-Molokai Southeast HI-
Molokai Leeward South HI-Molokai West HI-
622 PM HST Mon Jan 8 2024

...STRONG THUNDERSTORMS WILL IMPACT MOLOKAI IN MAUI COUNTY THROUGH
745 PM HST...

At 621 PM HST, Doppler radar was tracking strong showers and
isolated thunderstorms along a line extending from near Kepuhi to 93
miles south of Barbers Point. Movement was northeast at 15 mph.

HAZARD...Wind gusts up to 35 to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hoolehua, Maunaloa, Kualapuu, Kalaupapa National Park, Pukoo,
Ualapue, Kaunakakai, Halawa Valley, Kepuhi, Kawela, Kamalo, and
Molokai Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
      2118 15674 2116 15671 2110 15676 2105 15684
      2111 15710 2109 15714 2111 15731 2119 15725
      2123 15725
TIME...MOT...LOC 0421Z 244DEG 13KT 2116 15725 1998 15839

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JRJ

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 2:23 PM HSTFlash Flood WarningHFOHonolulu91 min
Jan 8, 2:42 PM HSTSpecial Weather StatementHFOHonolulu33 min
Jan 8, 4:11 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao48 hr
Jan 8, 5:21 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 8, 6:22 PM HSTSpecial Weather StatementHFO83 min
Jan 8, 6:25 PM HSTSpecial Marine WarningHFO2 hr
Jan 8, 6:46 PM HSTSpecial Marine WarningHFO119 min
Jan 8, 7:45 PM HSTSpecial Weather StatementHFO90 min
Jan 8, 7:49 PM HSTSpecial Weather StatementHFOHonolulu86 min
Jan 8, 8:21 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Jan 8, 8:23 PM HSTSpecial Marine WarningHFO2 hr
Jan 8, 8:26 PM HSTSpecial Marine WarningHFO2 hr
Jan 8, 8:57 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Jan 8, 9:10 PM HSTSpecial Weather StatementHFOHonolulu95 min
Jan 8, 9:15 PM HSTSpecial Weather StatementHFO30 min
Jan 8, 10:24 PM HSTSpecial Marine WarningHFO2 hr
Jan 8, 10:28 PM HSTSpecial Marine WarningHFO2 hr
Jan 8, 10:38 PM HSTSpecial Weather StatementHFOHonolulu97 min
Jan 8, 10:45 PM HSTSpecial Weather StatementHFO90 min
Jan 8, 11:33 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 9, 12:06 AM HSTSpecial Weather StatementHFOKalawao84 min
Jan 9, 12:12 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 9, 12:24 AM HSTSpecial Marine WarningHFO2 hr
Jan 9, 1:30 AM HSTSpecial Weather StatementHFOKalawao90 min
Jan 9, 1:51 AM HSTSpecial Marine WarningHFO114 min
Jan 9, 2:23 AM HSTSpecial Marine WarningHFO112 min
Jan 9, 2:35 AM HSTFlash Flood WarningHFOKalawao3 hr
Jan 9, 2:54 AM HSTSpecial Marine WarningHFO111 min
Jan 9, 3:45 AM HSTWind AdvisoryHFOHawaii, Kalawao24 hr
Jan 9, 3:49 AM HSTSpecial Marine WarningHFO116 min
Jan 9, 4:02 AM HSTSpecial Weather StatementHFOKalawao88 min
Jan 9, 4:34 AM HSTSpecial Marine WarningHFO105 min
Jan 9, 5:17 AM HSTFlash Flood WarningHFOKalawao9 hr
Jan 9, 5:28 AM HSTSpecial Marine WarningHFO2 hr
Jan 9, 5:32 AM HSTWinter Weather AdvisoryHFOHawaii22 hr
Jan 9, 6:33 AM HSTAreal Flood AdvisoryHFOHawaii11 hr
Jan 9, 7:10 AM HSTHigh Wind WarningHFOHawaii21 hr
Jan 9, 7:31 AM HSTSpecial Marine WarningHFO119 min
Jan 9, 8:27 AM HSTSpecial Marine WarningHFO93 min
Jan 9, 9:51 AM HSTSpecial Weather StatementHFOHawaii24 min
Jan 9, 10:11 AM HSTSpecial Marine WarningHFO94 min
Jan 9, 10:26 AM HSTSpecial Weather StatementHFO19 min
Jan 9, 10:44 AM HSTSevere Thunderstorm WarningHFOHawaii46 min
Jan 9, 11:23 AM HSTSpecial Marine WarningHFO97 min
Jan 9, 1:51 PM HSTSpecial Marine WarningHFO51 min

Nearby

Tornado Warnings in Hawaii, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.